Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
162 Doctors are Online

On amoxil 500mg for strep throat. Have post nasal drip, throat is slightly red and irritated. What could be causing this?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2449 Questions
Hi, I have recently been on Amoxil 500mg 2 caps BID for 10 days for strep throat. I have post nasal drip and my throat is still irritated. I have tender glands in my neck but no fever. My throat is slightly red and irritated. What could be causing this?
Posted Mon, 19 Nov 2012 in Ear, Nose and Throat Problems
Answered by Dr. Sumit Bhatti 31 minutes later

Thank you for your query.

1. The Post Nasal Drip (PND) raises the possibility of a viral infection in addition to your strep throat. You have a history of Sinusitis. 'Biofilm' formation in the sinuses is a new concept that should be discussed with your physician.

2. I am assuming that the strep throat was diagnosed with a throat swab sent for culture and sensitivity or a rapid strep test.

3. The throat irritation may be due to a PND or breathing through the mouth due to nasal blockage. Acid reflux due to the antibiotic or an allergy may also cause throat irritation.

4. If you have many tender glands in the neck, Infectious Mononucleosis (IM) must be ruled out. Skin rashes are seen in patients with IM on Amoxicillin.

5. Inflammation due to infections requires other supportive treatment besides antibiotics alone. Anti-inflammatory, anti-allergic drugs, medicated gargles, lozenges and a bland diet are required in addition.

6. You should get your throat examined by an ENT Specialist. A throat swab is recommended at this point if your symptoms do not subside in a day or two.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor